Alert archive / California / High Surf Advisories in 2012

High Surf Advisory 3, NWS San Francisco Bay Area, CA

January 26, 20126 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Jan 26, 2012, 5:04 AM PST for 6 counties in California. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2012, 5:04 AM PST (13:04 UTC)
Expired
Jan 26, 2012, 3:00 PM PST
In force
10 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 1.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2012-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2012-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WHUS46 KMTR 261304
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
504 AM PST THU JAN 26 2012


CAZ006-505-509-529-530-262115-
/O.NEW.KMTR.SU.Y.0003.120126T1304Z-120126T2300Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
504 AM PST THU JAN 26 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST
THIS AFTERNOON. 

* WAVES AND SURF: LARGE WESTERLY SWELLS OF 12 TO 15 FEET WITH A
  PERIOD OF 14 SECONDS WILL IMPACT THE COASTAL WATERS TODAY. THE
  SWELL HEIGHT COMBINED WITH A LONG PERIOD WILL RESULT IN
  HAZARDOUS CONDITIONS. LOCAL BEACHES COULD SEE LARGE BREAKING
  WAVES AS HIGH AS 20 FT.

* TIMING: LARGE WESTERLY SWELLS WILL SLOWLY DECREASE TONIGHT AND SATURDAY.

* IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR
  SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP
  CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES...
  PARTICULARLY WEST FACING ONES...WILL POTENTIALLY SEE LARGE
  BREAKING WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO
1 follow-up statement
907 
WHUS46 KMTR 262316
CFWMTR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
316 PM PST THU JAN 26 2012

...HIGH SURF ADVISORY CONTINUES THROUGH 6 PM THIS EVENING...

CAZ006-505-509-529-530-270200-
/O.EXP.KMTR.SU.Y.0003.000000T0000Z-120126T2300Z/
/O.NEW.KMTR.SU.Y.0004.120126T2316Z-120127T0200Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
316 PM PST THU JAN 26 2012

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST
THIS EVENING.

* WAVES AND SURF: LARGE WESTERLY SWELLS OF 12 TO 15 FEET WITH A
  PERIOD OF 14 SECONDS WILL IMPACT THE COASTAL WATERS THROUGH 6 PM.
  THE SWELL HEIGHT COMBINED WITH A LONG PERIOD WILL RESULT IN
  HAZARDOUS CONDITIONS. LOCAL BEACHES COULD SEE LARGE BREAKING
  WAVES AS HIGH AS 20 FT.

* TIMING: LARGE WESTERLY SWELLS WILL SLOWLY DECREASE TONIGHT AND
  SATURDAY.

* IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR
  SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP
  CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES...
  PARTICULARLY WEST FACING ONES...WILL POTENTIALLY SEE LARGE
  BREAKING WAVES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$


HTTP://WWW.WEATHER.GOV/SANFRANCISCO

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Jan 26, 4:41 AM PST, 23 minutes earlier.

Area forecast discussion, Jan 26, 4:41 AM PST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
441 AM PST THU JAN 26 2012

.DISCUSSION...AS OF 3:00 AM PST THURSDAY...AREAS OF FOG AND LOW
CLOUDS HAVE RETURNED TO THE CWA EARLY THIS MORNING WITH THE MAIN
CONCENTRATION OVER THE NORTH BAY. KSTS HAS DROPPED DOWN TO A HALF
A MILE AND COMMUTERS THIS MORNING FROM THE NORTH BAY MAY ENCOUNTER
A FEW POCKETS OF DENSE FOG. QUIET WEATHER CAN BE EXPECTED TODAY
ALTHOUGH THE NICE OFFSHORE FLOW THAT SET UP ON WEDNESDAY WILL NOT
BE REPEATED. INSTEAD THE SFO-SAC GRADIENT WILL EXCEED 2 MB BY THIS
AFTERNOON. THIS WILL MEAN COOLER TEMPS IN ALMOST ALL SPOTS WITH THE
BIGGEST DROPS AT THE COAST. PATCHY FOG WILL RETURN TONIGHT AND
LOWS WILL BE IN THE MID 30S TO MID 40S.

ONLY BIG WEATHER CONCERN FOR THE WEEK WILL BE ON FRIDAY AS A RIDGE
OF HIGH PRESSURE AT THE SURFACE BUILDS TO THE NORTH OF US. THIS
WILL HELP TO STEER WINDS BACK TO AN OFFSHORE FLOW (NORTH TO
NORTHEAST) WITH GUSTS OVER 30 MPH IN SOME HIGHER ELEVATION SPOTS.
THE MAIN IMPACT FOR THIS WILL BE AN ELEVATED FIRE WEATHER DANGER
PARTICULARLY OVER THE NORTH AND EAST BAY HILLS.

OUTSIDE OF THE WIND ISSUE...NO OTHER IMPACTS ARE EXPECTED GOING
INTO NEXT WEEK AS A RIDGE ALOFT BUILDS BACK INTO OUR AREA. WILL BE
VERY INTERESTING TO SEE JUST HOW WARM IT GETS ON SATURDAY WITH 582
DM HEIGHTS AT 500 MB OVERHEAD AND A NEARLY NEUTRAL FLOW. THIS
COULD GIVE US A SHOT OF SEEING 65-75 DEGREE READINGS IN OUR WARMER
LOCATIONS.

MOST INDICATIONS ARE NEXT WEEK WILL CONTINUE TO BE QUITE WITH A
RIDGE OF HIGH PRESSURE STAYING IN CONTROL AND KEEPING THE MAIN
STORM TRACK OFF TO OUR WEST AND NORTH. THE ONLY WILD CARD WAS THE 0Z
ECMWF WHICH DROPS A LONGWAVE TROF OVER THE CWA TUESDAY INTO EARLY
WEDNESDAY ALONG WITH WIDESPREAD SHOWERS. THIS SOLUTION IS IN STARK
CONTRAST TO THE GEM/DGEX/GFS SOLUTIONS PLUS THE BULK OF THE
GFS ENSEMBLE MEMBERS AND THE ENSEMBLE MEAN. IN FACT...THE SOLUTION
IS ALMOST AN OUTLIER COMPARED TO ALL OF THE ECMWF MEMBERS AND A
BIG DEPARTURE FROM THE ECMWF ENSEMBLE MEAN. THEREFORE...FEELING IS IT
IS NOT THE WAY TO GO AND THAT QUIET WEATHER DEPICTED BY THE GEM
AND GFS WILL CONTINUE. OBVIOUSLY WE WILL KEEP AN EYE ON THE LATEST
SOLUTIONS TO SEE IF ANY OTHERS START TO SHOW THIS. FURTHER OUT
THE 8-14 DAY OUTLOOK KEEP THE DRY WEATHER GOING WITH EVEN THE MJO
FORECAST NOT FAVORABLE TO HELP KICK START A PATTERN CHANGE.
&&

.AVIATION...AS OF 4:30 AM PST THURSDAY...MORE STRATUS COVERAGE
OVER THE SFO BAY AREA TODAY. FRONTAL SYSTEM WILL PASS NORTH OF THE
SFO BAY AREA TODAY BUT WILL ALLOW MVFR CIGS TO LINGER THROUGH THE DAY.

VICINITY OF KSFO...MVFR CIGS THROUGH TONIGHT. LIGHT ONSHORE WINDS.

KSFO BRIDGE APPROACH...MVFR CIGS ALL DAY EXCEPT POSSIBLY SOME
CLEARING TO VFR OVER THE FAR SOUTHERN END OF THE APPROACH IN THE
AFTERNOON.

MONTEREY BAY AREA TERMINALS...LOW CLOUDS HAVE STAYED OFFSHORE
OVERNIGHT BUT COULD SPREAD INTO MRY AFTER 14Z. MVFR CONDITIONS AT
MRY AFTER 14-15Z. MVFR CIGS POSSIBLY GETTING INTO SNS BETWEEN 14Z
AND 18Z.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDAY...SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR UNTIL 3 PM

&&

PUBLIC FORECAST: BELL
AVIATION/MARINE: W PI

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 9:30 PM PSTSmall Craft AdvisoryMTR41 hr
Jan 26, 3:16 PM PSTHigh Surf AdvisoryMTRMarin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma3 hr

Nearby

High Surf Advisories in California, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.